Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Having panic attacks and terrible anxiety, prescribed Xanax which helped. Suggest?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4151 Questions
I am having panic attacks and terrible anxiety. Can you help me?
I have had a history with anxiety sporadically over the years and have been prescribed Xanax which helped. I am a healthy 51 yr old with no health problems.
Posted Wed, 9 Oct 2013 in Anxiety and Stress
Answered by Dr. Seikhoo Bishnoi 19 minutes later
Brief Answer:

Detailed Answer:
Welcome to XXXXXXX

You are a 51 years old female and have problems of terrible anxiety and panic attacks. You are taking Xanax for that which provided relief.

See xanax is a benzodiazepine drug and it is a very effective drug in controlling the symptoms of anxiety. It provide a little sedation and helps to relax the individual, but it is having dependence potential and if taken for long has abuse liability. It can control anxiety but alone can't used to treat anxiety.

You have panic attacks along with anxiety so I would recommend you to consult a Psychiatrist for help. Medicines like SSRIs as Fluoxetine, Paroxetine, Sertaline etc can be used for anxiety and panic attacks. The medicines are usually prescribed for long time (about 3-6 months) and start showing effects in about 4 weeks. Theses medicines correct the neurotransmitter abnormality in anxiety and panic attacks. These are free of serious side effects and have no dependence potential.
The benzodiazepines drugs can be used on SOS basis until the drugs show their effect.

Apart from medicines non medicinal treatment like Behavior Therapy with relaxation exercises as Progressive Muscle Relaxation Exercises, Deep Breathing Exercises are very useful

Hope this helps you, if you have more questions you can ask again.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor